MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE PASSING PIN 13.50 X 2.4MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. FLEXIBLE PASSING PIN 13.50 X 2.4MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72201594
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/14/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a procedure the passing pin was breaking in half.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10.H3, h6: the reported 13.50 x 2.4mm flexible passing pins (4), used in treatment, were returned for evaluation.Three additional unused passing pins were also returned.Visual assessment of the used passing pins confirmed the reported breakage.Approximately 1.5 inches of the distal end of each passing pin has broken off and were returned.There are no material voids present at the break area.Each of the passing pins are bent to varying degrees, one is dramatically bent, this pin is also heavily scored at the broken tip and proximal end.Dimensional assessment of the guidewires diameter was found to meet print specification.The condition of the guidewires indicates they were subjected to excessive forces during use resulting in the reported failure.Per the device instructions for use under ¿precautions¿ as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure.A review of the manufacturing and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.The report numbers of the three other mentioned devices are: 1219602-2020-00131, 1219602-2019-01534 and 1219602-2020-00132.
 
Additional Manufacturer Narrative
H6: the reported flexible passing pin, intended for use in treatment, has not been returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the passing pin broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force applied to the passing pin during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.

Brand Name
FLEXIBLE PASSING PIN 13.50 X 2.4MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9443037
Report Number1219602-2019-01537
Device Sequence Number16650642
Product Code NBH
UDI-Device Identifier03596010601452
UDI-Public03596010601452
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2022
Device Model Number72201594
Device Catalogue Number72201594
Device Lot Number50666586
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2020
Initial Date Received by Manufacturer 11/14/2019
Supplement Date Received by Manufacturer01/13/2020
03/27/2020
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date01/14/2020
04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1